Kansas, 2020

Flash Flooding and Heavy Rain in Kansas, July 26 to 27, 2020

July 26 to 27, 2020 · NWS GID · 6 events in 2 counties and zones

Cold front brings slow moving thunderstorms and heavy rain to extreme southern portions of south central Nebraska during the late afternoon and evening of July 26. Thunderstorms developed between 3pm and 4pm CDT from southwest to northeast, generally along a line from Rooks County in north central Kansas, to Thayer County in south central Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Cold front brings slow moving thunderstorms and heavy rain to extreme southern portions of south central Nebraska during the late afternoon and evening of July 26. Thunderstorms developed between 3pm and 4pm CDT from southwest to northeast, generally along a line from Rooks County in north central Kansas, to Thayer County in south central Nebraska. Once thunderstorms developed, heavy rain quickly became the main concern, though a few non-severe wind gusts around 50 to 55 mph were reported across north central Kansas early on in the event. The heavy rain threat was driven by several factors, including: weak mid and upper level winds which resulted in slow storm motion, training of thunderstorms over the same areas for several hours, and unusually high atmospheric moisture levels. In fact, precipitable water values were near 2 on this evening, which is near 3 standard deviations above normal and in the upper 90th percentile of climatology. Heavy rain rates of 1-2 per hour, or higher, were common under the strongest thunderstorm cores, especially between the hours of 4pm and 9pm CDT. Thunderstorms gradually decreased in intensity during the late evening as the persistent convection over the same areas and loss of daytime heating led to decreasing instability. The majority of the lingering light rain ended by midnight.

Heavy rain occurred across most of north central Kansas, with the exception of northern Phillips County and northern Smith County. Storm total rain amounts by the morning of July 27th of 3-4.5 inches were common, with an isolated maximum of 6-7 reported in south central Osborne County. The highest reported rain amount was 6.72 measured by an NWS Cooperative Observer located 9 miles north-northeast of Natoma, KS. The primary impact from the heavy rain was water affecting county roads. Just north of Randall, KS, the flooding contributed to a car losing control and ending up in the ditch, with the driver needing to be rescued.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 26, 4:09 AM CST, 1 hour 51 minutes earlier.

Area forecast discussion, Jul 26, 4:09 AM CST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
509 AM CDT Sun Jul 26 2020

.SHORT TERM...(Today and tonight)
Issued at 438 AM CDT Sun Jul 26 2020

The main issue for the short term will be our flooding potential for
late this afternoon into tonight.

Aside from some small chances of lingering storms mainly this
morning, we should be in somewhat of a lull between mid-morning and
mid-afternoon, before storms develop more in earnest. Much of our
QPF forecast for this afternoon into tonight will be the timing of
the cold front on its way to our CWA today. Model trends indicate
that the timing of the front will bisect the CWA by about 18Z and
still lends toward the best chance of heavy rain developing
along and just north of the front by late this afternoon and into
tonight for our north central Kansas locations into our counties
to the southeast of the tri-cities nearer to the Kansas state
line. Although the front is still forecast to slow down, latest
hi-res solutions do not generally indicate that the front
completely stalls tonight as a cold pool could help push the front
south faster. Which is less favorable to flooding. Still, this
boundary could be moving slow enough to cause storm training
problems.

Adding to the problems will be PWATs above 2 inches (up to 3
standard deviations above normal) tonight and a right rear
entrance region of a jet nearby, however still a bit displaced to
the north from where it would do the most damage with heavy qpf.
But close enough to some of our Nebraska counties that may tap
into some training from the slow- moving front, so adding some of
our NE counties to the flash flood watch. I am also tacking on a
few hours to the beginning of the watch, especially with the
addition of the NE counties for late afternoon, and also for early
Monday morning as the latest HRRR indicates that we may have some
elevated convection either hanging around or perhaps trying to
redevelop early Monday morning. We also have favorable moisture
flux and good convergence in the 850 to 700 mb layer all night
into Monday morning. One thing missing for a particularly heavy
rainfall is the fact we don't have a prominently strong low-level
jet. Lack of a strong low-level jet will not keep us completely
in the clear from flooding, however.

Our severe potential is rather limited but is non-zero. MLCAPE
will probably exceed 2000 J/kg up to 3000 J/kg or more with still
very warm dewpoints where thunderstorms erupt near the front this
afternoon. However, 0-6 km shear will be rather weak in this
area of thunderstorm development, near 20-25 kts this afternoon,
and does not appear to get much stronger. Not a lot of support for
severe weather here, other than the cold front available as a
focus for convective development.

.LONG TERM...(Monday through Saturday)
Issued at 438 AM CDT Sun Jul 26 2020

Upper level flow will be progressive and zonal toward the
beginning of the work week and become more troughy in nature by
mid-late week, keeping us on the cooler side. Near to a bit below
normal temps are still forecast for the entire long term forecast
with highs running near 80 to the mid 80s.

Low chances of showers/thunderstorms return by late Tuesday night
as a series of vort maxes and perhaps a persistent mid-level
trough is forecast to develop over the central Plains, east of the
ridge over the western United States for mid to late week.

&&

.AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Monday)
Issued at 1256 AM CDT Sun Jul 26 2020

Biggest issue will be the chance of storms overnight and again
late afternoon and into Sunday evening near and behind a cold
front. Expect a wind shift from a south to north component by mid
to late afternoon Sunday after 18Z.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...Flash Flood Watch from 4 PM CDT this afternoon through Monday
     morning for NEZ076-077-085>087.

KS...Flash Flood Watch from 4 PM CDT this afternoon through Monday
     morning for KSZ005>007-017>019.

&&

SHORT TERM...Heinlein
LONG TERM...Heinlein
AVIATION...Heinlein
Hazardous weather outlook, Jul 26, 4:57 AM CST, 1 hour 3 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
557 AM CDT Sun Jul 26 2020

KSZ005>007-017>019-NEZ076-077-085>087-271200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Clay-Fillmore-
Webster-Nuckolls-Thayer-
557 AM CDT Sun Jul 26 2020

This Hazardous Weather Outlook is for portions of north central
Kansas and locations in south central Nebraska along and south of
a line from Red Cloud to Clay Center to Geneva.

.DAY ONE...Today and Tonight.

A cold front will bring better chances for thunderstorms to the
entire area today into tonight. Some storms could be strong to
severe, especially during the late afternoon and evening, with
damaging winds the primary threat. A Flash Flood Watch is in
effect from 4 pm this afternoon through 10 am Monday morning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A Flash Flood Watch will be in effect through 10 am Monday
morning. Please see the Flash Flood Watch statement for
additional details.

Lesser chances for thunderstorms will impact parts of the outlook
area periodically from Monday through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this late afternoon and evening.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

NEZ039>041-046>049-060>064-072>075-082>084-271200-
Valley-Greeley-Nance-Sherman-Howard-Merrick-Polk-Dawson-Buffalo-
Hall-Hamilton-York-Gosper-Phelps-Kearney-Adams-Furnas-Harlan-
Franklin-
557 AM CDT Sun Jul 26 2020

This Hazardous Weather Outlook is for south central Nebraska north
of a line from Red Cloud to Clay Center to Geneva.

.DAY ONE...Today and Tonight.

A cold front will bring better chances for thunderstorms to the
entire area today into tonight. Some storms could be strong to
severe, especially during the late afternoon and evening, with
damaging winds the primary threat. Heavy rain is possible,
especially for areas south of Highway 6.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Lesser chances for thunderstorms will impact parts of the outlook
area periodically from Monday through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this late afternoon and evening.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Heinlein

The radar

The Grand Island radar (KUEX), 71 km away, was scanning. The volume nearest the first event began at 12:01 UTC.

Open the radar archive at this moment

Event by event

4 heavy rain, 2 flash flood. Local standard time, as filed.

Heavy Rain, Jewell

When
July 26, 6:00 AM CST to July 27, 6:00 AM CST
Where
Jewell County, Formoso
Reported by
CoCoRaHS
Coordinates
39.780, -98.000

A 24-hour total rainfall amount of 4.18 inches was recorded by a CoCoRaHS Observer located in Formoso.

Heavy Rain, Osborne

When
July 26, 6:00 AM CST to July 27, 6:00 AM CST
Where
Osborne County, 7 mi NNE of Natoma
Reported by
CoCoRaHS
Coordinates
39.274, -98.970

A 24-hour total rainfall amount of 4.62 inches was recorded by a CoCoRaHS Observer located 7 miles north-northeast of Natoma.

Heavy Rain, Osborne

When
July 26, 6:00 AM CST to July 27, 6:00 AM CST
Where
Osborne County, Natoma
Reported by
COOP Observer
Coordinates
39.180, -99.020

A 24-hour total rainfall amount of 4.46 inches was recorded by the NWS Cooperative Observer in Natoma.

Heavy Rain, Osborne

When
July 26, 6:00 AM CST to July 27, 6:00 AM CST
Where
Osborne County, 9 mi ENE of Natoma
Reported by
COOP Observer
Coordinates
39.230, -98.865

A 24-hour total rainfall amount of 6.72 inches was recorded by the NWS Cooperative Observer located 9 miles north-northeast of Natoma.

Flash Flood, Osborne

When
July 26, 5:00 PM CST to 10:30 PM CST
Where
Osborne County, 8.14 mi SSW of Alton to 9.27 mi SSW of Natoma
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
39.372, -99.034

Storm total rainfall amounts ranged from 4 to 7 inches across the area. The primary impact was water affecting county roads.

Flash Flood, Jewell

When
July 26, 7:00 PM CST to July 27, 1:30 AM CST
Where
Jewell County, 4.39 mi N of Salem to 8.25 mi NE of Webber
Cause
Heavy Rain
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
39.944, -98.477

Storm total rainfall amounts ranged from 4 to 7 inches across the area. Law enforcement reported that multiple roads were closed to running water. Just north of Randall, a car left the road and ended up in the ditch, with the driver needing rescued.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 907817, 907820, 907824, 907826, 907800, 907809.